South Dakota, 2016

Hail in South Dakota, August 11, 2016

August 11, 2016 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced large hail over portions of northeastern Oglala Lakota and southwestern Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail over portions of northeastern Oglala Lakota and southwestern Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:50 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 11, 4:50 PM MST, 14 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
550 PM MDT THU AUG 11 2016

.SHORT TERM...(This Evening Through Friday Night)
Issued at 305 PM MDT Thu Aug 11 2016

Water vapor imagery shows an upper low crossing cntrl Canada with
the main trough axis across wrn ND into se MT and wrn WY. Ahead of
the axis are a series of waves that are pushing into ern WY/Neb
panhandle and into the CWA. Radar shows convection across the BH
pushing into the nrn/ern adjacent plains with more convection
developing downstream into ern WY. Latest RAP showing MLCape of
500-1500 J/kg with the highest values near the SD/Neb border.
EBulk shear of 30-40 kt is near the srn CWA border...so while
severe activity should remain marginal this aftn/evng, the best
chances will be farther south. Storms will end this evng except
for few lingering storms possible overnight. The main trough axis
will slide across the area Friday into Friday night, with
additional chances for showers and storms. MLCape will be weaker
tomorrow...but some storms are still expected especially across
the BH and sw SD especially during the afternoon and early
evening. Highs will be in the upper 70s to upper 80s.

.LONG TERM...(Saturday Through Thursday)
Issued at 305 PM MDT Thu Aug 11 2016

Cyclonic NW flow behind departing upper trough will lead to
continued chances for storms on Saturday, especially across the
Black Hills and southward. Upper ridge will then shift through the
northern Rockies into the plains for Sunday, leading to dry and
warmer conditions. A more active westerly flow develops early to
mid week across the northern plains, leading to near daily chances
for storms. Temps will be near to above average.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 547 PM MDT Thu Aug 11 2016

Outside of SHRA/TSRA VFR conditions expected through the period.
Scattered TSRA south and east of the Black Hills will push
southeast overnight with local IFR CIGS/VSBYS. Additional
SHRA/TSRA will develop Friday, particularly in the afternoon
hours with local MVFR conditions.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...13
LONG TERM...Pojorlie
AVIATION...Helgeson
Hazardous weather outlook, Aug 11, 5:30 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT THU AUG 11 2016

SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
121300-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
PENNINGTON CO PLAINS-HAAKON-FALL RIVER-OGLALA LAKOTA-JACKSON-
BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
630 AM MDT THU AUG 11 2016 /730 AM CDT THU AUG 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA TODAY AND INTO TONIGHT. A FEW STORMS COULD BECOME STRONG
TO SEVERE THIS AFTERNOON...ESPECIALLY FROM THE BLACK HILLS AREA TO
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND GUSTY WINDS ARE THE
MAIN THREATS FROM ANY STORMS THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-121300-
HARDING-PERKINS-
630 AM MDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 11, 3:40 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
440 PM MDT THU AUG 11 2016

SDZ041-042-112330-
OGLALA LAKOTA SD-FALL RIVER SD-
440 PM MDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER AND
SOUTHWESTERN OGLALA LAKOTA COUNTIES UNTIL 530 PM MDT...

AT 440 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF HAY CANYON BUTTE...OR 26 MILES NORTH OF
CHADRON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OGLALA...OELRICHS...HAY CANYON BUTTE AND SLIM BUTTE.

LAT...LON 4307 10331 4329 10324 4342 10264 4301 10276
TIME...MOT...LOC 2240Z 263DEG 16KT 4321 10302

POJORLIE
Local storm report, Aug 11, 3:49 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
449 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     7 N BRIDGER             44.65N 101.93W
08/11/2016                   ZIEBACH            SD   LAW ENFORCEMENT

            *** 2 INJ *** SHERIFF REPORTED 2 INJURIES WITH TRAILER
            BLOWN OVER

&&

WFO UNR
Local storm report, Aug 11, 3:50 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     7 N BRIDGER             44.65N 101.93W
08/11/2016                   ZIEBACH            SD   LAW ENFORCEMENT

            DUPREE SHERIFF OFFICE REPORTED FEMA TRAILER BLOWN OVER
            BY THUNDERSTORM WINDS. LOCATION UPDATED.

&&

CORRECTED LOCATION...REMARKS

WFO UNR
Local storm report, Aug 11, 4:01 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     12 NNE CHERRY CREEK     44.77N 101.44W
08/11/2016  E60 MPH          ZIEBACH            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 11, 4:32 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     10 S KADOKA             43.69N 101.49W
08/11/2016  E60 MPH          JACKSON            SD   PUBLIC

0512 PM     HAIL             10 S KADOKA             43.69N 101.49W
08/11/2016  E0.50 INCH       JACKSON            SD   PUBLIC

&&

MCKEMY
Local storm report, Aug 11, 4:45 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
08/11/2016  M53 MPH          HAAKON             SD   ASOS

0534 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
08/11/2016  M56 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 80 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 11, 5:04 PM MST
Where
Oglala Lakota County, 11.76 mi N of Kyle
Measured
1.25 in hail
Reported by
Public
Coordinates
43.590, -102.170

Hail, Jackson

When
August 11, 5:23 PM MST to 5:28 PM MST
Where
Jackson County, 6.07 mi NNE of Potato Creek
Measured
1 in hail
Reported by
Public
Coordinates
43.610, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655051, 655052.